Does Propecia (finasteride) for Hair Loss Cause Permanent Sexual Side Effects?Thu 24 Mar 2011
For years, a number of hair loss sufferers have claimed that Propecia (and all finasteride based hair loss medications) causes irreversible sexual side effects including erectile dysfunction (ED) and a decreased libido or sexual drive.
Although these claims were vocal and backed by legitimate patient experiences, they were met with opposition from hair restoration experts for two reasons: first, the objective, research-based evidence presented to the Food and Drug Administration for finasteride approval (the FDA requires two legitimate scientific studies before officially approving a pharmaceutical for mass production) disagreed with these claims and found that sexual side effects only occurred in 2-3% of individuals and reversed after stopping the medication.
Second, the claims of permanent sexual side effects were merely anecdotal, were not proven as a direct result of the finasteride, and were never validated by scientific research. However, a new study claims this may no longer be the case.
In a recent study published in the Journal of Sexual Medicine, a research team recognized the lack of scientific research backing the permanent sexual side effect claim and conducted a study to investigate whether or not Propecia (finasteride) causes permanent sexual side effects in men utilizing the treatment for baldness. The conclusion: physicians prescribing Propecia to patients for male pattern baldness should discuss the potential risks of persistent sexual side effects associated with finasteride.
Roughly translated, the conclusion of the study claims that Propecia/finasteride can cause permanent sexual side effects.
Ironically enough, this news came at the same time that pharmaceutical review agencies in Sweden and the United Kingdom announced they are amending the warning label on certain finasteride products to include the possibility of permanent sexual side effects.
However, amidst all this wave of controversy and powerful, definite claims, it’s important to step back and analyze the study that seems to have solidified the concerns of those who believe Propecia/finasteride cause permanent sexual side effects. Are the claims valid and warranted? Is this study conclusive and based upon sound, scientific research?
A quick analysis of the Journal of Sexual Medicine study immediately demonstrates that there are some serious biases inherent in the study and protocol issues which suggest definite problems with the bold conclusion that finasteride causes permanent sexual side effects.
First, the study is based around a series of interviews, conducted with 71 men between the ages of 21-46, selected because they admitted to persistent sexual dysfunction while taking finasteride. By selecting such a small number of individuals (finasteride is utilized by a countless number of male hair loss sufferers) and picking participants admittedly suffering sexual dysfunction (for whatever reason), the study protocol is very biased.
Instead of selecting a large number of participants utilizing Propecia, determining the percent of these individuals who were experiencing sexual side effects, and then determining the portion of these participants suffering persistent sexual side effects, the study immediately based its data solely on a group suffering from ongoing sexual dysfunction. It’s difficult to theorize how a different outcome was possible, but not hard to state that valid scientific studies utilize non-biased, randomized selection criteria as to not unfairly influence the outcome before the study even begins.
Second, the study does not analyze the correlation between sexual dysfunction and Propecia/finasteride usage to objectively prove that the two are related. Simply put, the study does not offer any sort of concrete proof that the sexual dysfunction in these patients is irrefutably caused by the finasteride, and therefore should not jump to the conclusion that finasteride is causing permanent sexual side effects without being certain that the current sexual dysfunction is even caused by the medication in question.
Essentially, the study is limited in scope; does not select from a randomized group of participants (it doesn’t draw from a large group of Propecia users and then discover the percent suffering persistent sexual side effects), and fails to make a necessary connection between the participant’s dysfunction and the finasteride before forging a conclusion.
We (hair restoration physicians) always try to follow publications, but remember that just because an article is published does not mean it is FACT and everyone needs to understand how the results were compiled. This was a paper based only on interviews of 71 men with sexual side effects only. I’m unsure about what lengths they went to find any underlying health issues or even conducting physical exams.
If this is true, then those men who develop sexual side effects will have a difficult decision. This has not been my experience in using and prescribing this drug for over 14 years. We have to make our decisions not just based on what we read, but also the methods of how the conclusions were based
Although we will continue following this issue closely and side with evidence-based proof when it is presented, this recent study and the actions taken by the U.K. and Sweden simply are not conclusive or scientifically objective enough (in my opinion) to state that Propecia and/or finasteride cause permanent/persistent sexual side effects.
Would you like to participate in this ongoing discussion? If so, feel free to visit the discussion topic The Developing Truth About Finasteride at our Hair Loss Social Community and Discussion Forums.
Blake Bloxham – formerly “Future_HT_Doc”
Follow our community on Twitter
Watch hair transplant videos on YouTube
Technorati Tags: hair loss sufferers, Propecia, finasteride, hair loss, hair restoration, baldness, male pattern baldness, male hair loss sufferers, hair transplant surgeon, hair restoration physicians